Thunderstorm Wind, Letcher
- When
- April 17, 10:14 AM EST to 10:16 AM EST
- Where
- Letcher County, Seco
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.167, -82.717
Telephone poles blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 17, 3:49 AM EST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 449 AM EDT MON APR 17 2006 .DISCUSSION... STACKED LOW PRESSURE ACROSS SOUTHWEST IN CONTINUES TO CHURN TO THE ESE. SPAWNED MCS DURING THE OVERNIGHT WANED CONSIDERABLY AS IT ENTERED OUR CWA. CUMBERLAND VALLEY AND PORTIONS OF THE I-75 CORRIDOR WERE SPARED COMPLETELY FROM THE RAIN. HAVE LARGE GRADIENT OF POPS TO COVER THIS ACTIVITY EXITING FROM WEST TO EAST. EXPECT A LARGE GRADIENT IN HIGH TEMPERATURES TODAY FROM NORTH TO SOUTH...AS TN BORDER COUNTIES STARTING OUT IN THE UPPER 60S WITH PARTLY CLOUDY SKIES...WILL SEE AT LEAST UPPER 70S IF NOT LOWER 80S...WHILE THE BLUEGRASS WILL TOP OUT IN THE MID TO UPPER 60S AS CLOUDS STICK AROUND AND NORTHERLY WINDS ENGAGE BEHIND THE DEPARTING LOW PRESSURE. COOLER AND DRIER WEATHER WILL FOLLOW FOR TUESDAY...BEFORE UNSETTLED WEATHER RETURNS TO THE FORECAST BY THE MIDDLE OF THE WEEK AS LEFTOVER BOUNDARY RETURNS AS A WARM FRONT. GFS HAS WAFFLED THE MOST WITH TIMING THE PRECIP...HOWEVER WITH BOTH THE NAM AND GFS CONTINUING TO SHOW A GOOD SHOT OF PRECIP FOR WEDNESDAY...DECIDED TO INCLUDE AT LEAST SLIGHT CHANCE POP AS A COMPROMISE. LEFT THE REST OF THE FORECAST INTACT. && .PREV DISCUSSION... 1108 PM EDT SUN APR 16 2006 HAVE BACKED OFF ON WINDS SLIGHTLY FOR TONIGHT...BUT OTHERWISE LEFT THE FORECAST WITH LITTLE IN THE WAY OF CHANGE FROM THE PREVIOUS ISSUANCE. REMOVED EVENING WORDING FROM THE ZFP. 703 PM EDT SUN APR 16 2006 BASED ON LATEST GUIDANCE...PRECIP APPEARS A LITTLE LESS LIKELY TONIGHT/MONDAY IN OUR FAR SW COUNTIES. HAVE UPDATED THE FORECAST TO REFLECT SLIGHTLY LOWER POPS IN THE SW...WHILE MAINTAINING CATEGORICAL POPS IN OUR NE COUNTIES. HAVE ALSO BACKED OFF ON CLOUD COVER A BIT IN THE SOUTHWEST LATE TONIGHT AND EARLY MONDAY. IN ALL AREAS...HAVE UPDATED TO REFLECT THE PERIOD OF MOSTLY CLEAR SKIES CURRENTLY BEING EXPERIENCED. 350 PM EDT SUN APR 16 2006 SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...COMPLEX STORM SYSTEM SHOULD BRING A DECENT SHOT OF RAINFALL TO AREAS TEASED BY RAIN CHANCES OVER THE PAST COUPLE OF DAYS. COMPLICATED SETUP OVER THE EASTERN CONUS PRESENTLY WITH A FILLING VERTICALLY STACKED LOW OVER IOWA TRAILING A COLD FRONT ACROSS WESTERN ILLINOIS SOUTHWESTWARD INTO ARKANSAS. A WARM FRONT IS DRAPED ACROSS INDIANA AND NORTHEASTERN KENTUCKY EASTWARD INTO THE VIRGINIAS. NORTH OF THE BOUNDARY TEMPS ARE IN THE 60S TO LOWER 70S WITH 80S JUST TO THE SOUTH. A LINE OF STORMS WHICH FORMED ON THE LEADING EDGE OF INCREASING LOW-LEVEL JET OVER WESTERN AND CENTRAL KENTUCKY HAS JUST ABOUT DIED AS IT ENTERED OUR FORECAST AREA THANKS TO A DOME OF MID LEVEL DRY AIR VISIBLE ON THE KOHX AND KFFC 12Z/16 SOUNDINGS. SOME OF THIS DRY AIR HAS EVEN MIXED DOWN WITH DEWPOINTS FALLING INTO THE UPPER 40S AT KLOZ EARLIER. STORM SYSTEM WILL DIVE SOUTHEAST OVER KENTUCKY TONIGHT. RAIN CHANCES INCREASE FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS LOW-LEVEL JET INCREASES AND SURFACE LOW NEARS. THE AREA CONTINUES TO BE COVERED BY A SLIGHT RISK OF SEVERE FROM THE STORM PREDICTION CENTER. EARLIER CONVECTION HAS INCREASED CLOUD COVER AND HELD TEMPS DOWN SO INSTABILITY IS MARGINAL PRESENTLY BUT THIS IS PROGGED TO INCREASE TO DECENT LEVELS OVERNIGHT. THE NAM IS MUCH STRONGER WITH THE SPEED OF THE LOW-LEVEL JET OVERNIGHT INCREASING WINDS TO NEAR 50-KTS COMPARED TO 35 TO 40-KTS ON THE GFS. LATE PANELS OF THE RUC HINT TOWARD THE NAM SCENARIO AND WITH SUCH SPEED SHEAR AND DIRECTIONAL SHEAR EVIDENT AS WELL...THE SEVERE THREAT REMAINS JUSTIFIED. THE LOW TRACK...SOUTHEAST ACROSS EASTERN KENTUCKY...SHOULD KEEP THE MOST PRECIP OVER OUR NORTHEAST QUADRANT AND WILL CARRY CATEGORICAL POPS IN THIS AREA EXPECTING OVER A HALF INCH OF TOTAL QPF. EXPECT POPS AND QPF TO TAPER DOWN OVER THE SOUTHWEST WITH ONLY AROUND A TENTH OF AN INCH ANTICIPATED SOUTHWEST OF I-75. THE RAIN WILL GRADUALLY END FROM WEST TO EAST MONDAY AS THE SURFACE LOW CONTINUES OFF TO THE SOUTHEAST AND SKIES WILL GRADUALLY CLEAR MONDAY NIGHT. MAV NUMBERS LOOKED REASONABLE TONIGHT AS CLOUDS KEEP TEMPS UP IN THE LOWER 60S. EXPECT CLOUDS AND PRECIP TO KEEP TEMPS DOWN MONDAY AND HAVE STAYED CLOSE TO THE COOLER MET NUMBERS. LOWS MONDAY NIGHT DEPEND GREATLY ON HOW FAST SKIES CLEAR BUT EXPECT A NORTH TO SOUTH GRADIENT WITH LOW 40S NORTH TO UPPER 40S SOUTH. LONG TERM (TUESDAY THROUGH SUNDAY)...MADE VERY FEW CHANGES TO THE EXTENDED PORTION OF THE FORECAST. RIDGE ALIGNED FROM EAST TEXAS NORTH TO SOUTHERN HUDSON BAY WILL PROVIDE FOR A QUIET AND DRY TUESDAY AND WEDNESDAY. DEEP VERTICALLY STACKED LOW WHICH DEVELOPS OVER THE NORTHERN PLAINS ON TUESDAY WILL SLOWLY TRACK EASTWARD THROUGH THE END OF THE WEEK SQUASHING THE UPPER RIDGE. FOLLOWED THE 00Z/16 ECMWF AND NCEP ENSEMBLE MEAN FOR THE FORECAST AS GFS HAS SHOWN QUITE A BIT OF RUN TO RUN INCONSISTENCY WITH REGARDS TO INITIAL FRONT SENT EAST BY THE PLAINS SYSTEM WEDNESDAY AND THURSDAY. WITH BLOCKED PATTERN AND SURFACE HIGH IN PLACE ALONG THE EASTERN SEABOARD...IT/S DOUBTFUL FRONT WILL BE SO QUICK. ECMWF/NCEP ENSEMBLES TRACK FRONT INTO THE AREA ON THURSDAY AND STALL IT OUT OVER THE TENNESSEE VALLEY AS SURFACE RIDGING OVER FLORIDA BLOCKS IT/S PROGRESSION SOUTHWARD. WAVES FORM ON THE FRONT AND MOVE ACROSS THE AREA BRINGING PERIODIC BOUTS OF RAIN THROUGH SATURDAY. ENSEMBLES ARE AGGRESSIVE WITH PRECIP AMOUNTS OVER OUR AREA LATE IN THE WEEK AND OVER THE WEEKEND AND THIS SET-UP WILL HAVE TO BE WATCHED. FOR NOW WILL INCREASE POPS SLIGHTLY INTO THE CHANCE RANGE THURSDAY THROUGH SATURDAY WITH STILL QUITE A BIT OF UNCERTAINTY. UPPER LOW MOVES INTO THE NORTHEAST U.S. AND IT APPEARS HIGH PRESSURE WILL NUDGE IN FOR THE END OF THE WEEKEND SO WILL GO WITH A DRY AND MILD SUNDAY FOR NOW. MADE MINIMAL CHANGES TO TEMPS TUESDAY AND WEDNESDAY...HOWEVER EXPECTED MAX VALUES THURSDAY THROUGH SATURDAY WERE LOWERED SOME TOWARD CLIMO TO ACCOUNT FOR EXPECTED CLOUD COVER. KEPT BASICALLY WITH PERSISTENCE FOR MIN TEMPS. 1230 PM EDT SUN APR 16 2006 CONTINUE TO MONITOR STORMS MOVING E ACROSS SOUTH CENTRAL KY. CURRENT TIMING WOULD BRING THESE INTO JKL/S AREA AROUND 1730Z. STILL EXPECT A DECREASING TREND AS THESE MOVE EAST...AND STILL NOT CONVINCED THEY WILL MAKE IT INTO OUR AREA. HOWEVER...WITH CURRENT TRENDS HAVE DECIDED TO ADD SLIGHT CHANCE OF THUNDERSTORMS TO OUR SOUTHWEST FORECAST AREA. UPDATES OUT SHORTLY. 1049 AM EDT SUN APR 16 2006 AT 14Z STATIONARY FRONT REMAINS STRETCHED ACROSS THE NORTHEAST PART OF FORECAST AREA. CONVECTION IN WESTERN KY HEADED ENE. NORTHERN AREA OF CONVECTION HAS SHOWN SIGNIFICANT WEAKENING TREND...BUT SOUTHERN PORTION STILL STRONG. CURRENT THINKING IS THAT CONVECTION WILL WEAKEN AS IT MOVES EAST INTO LESS FAVORABLE ENVIRONMENT. 12Z SOUNDINGS SHOW CAP 800 TO 850 MB...WITH 20C TEMPERATURE AT 850 AT OHX. OHX SOUNDING AND MODEL SOUNDINGS INDICATE DRY MID LEVELS ACROSS THE SOUTHERN PORTION OF FORECAST AREA. WILL LEAVE PRECIPITATION FORECAST AS IS FOR TODAY...WITH CHANCE NEAR THE FRONTAL BOUNDARY IN NORTH...AND NO MENTION IN SOUTH. IF CONVECTION OVER WESTERN KY HOLDS TOGETHER AND LOOKS TO THREATEN THE SOUTH WILL UPDATE AS NEEDED. BASED ON YESTERDAY/S HIGHS THE CURRENT TEMPERATURE FORECAST LOOKS GOOD IN MOST AREAS. HAVE INCREASED TEMPERATURES ON THE HIGHER MOUNTAINS THOUGH BASED ON VERY WARM SOUNDINGS ABOVE 925 AT OHX AND CURRENT OBSERVED TEMPERATURES. BLACK MOUNTAIN ALREADY TO 68 DEGREES AT 14Z AND HAD A HIGH YESTERDAY OF 81. UPDATED FORECAST SUITE WILL BE ISSUED SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 506 AM EDT MON APR 17 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 506 AM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 821 AM EDT MON APR 17 2006 KYZ050-051-171245- BATH-MONTGOMERY- 821 AM EDT MON APR 17 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 821 AM EDT...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MOUNT STERLING TO 6 MILES NORTHWEST OF MOUNT STERLING TO 4 MILES EAST OF WINCHESTER...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF JUDY TO SIDEVIEW TO 6 MILES WEST OF WADES MILL...MOVING EAST AT 35 MPH. LOCALLY HEAVY RAINFALL...WIND GUSTING TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE AS THESE SHOWERS AND STORMS MOVE ACROSS THE AREA. MM
KYZ044-050>052-059-060-171330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 842 AM EDT MON APR 17 2006 KYZ044-050>052-059-060-171330- FLEMING-ROWAN-BATH-MONTGOMERY-MENIFEE-POWELL- 842 AM EDT MON APR 17 2006 ...STRONG THUNDERSTORM TO AFFECT THE AREA... AT 842 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF FLEMINGSBURG TO 7 MILES NORTHEAST OF OWINGSVILLE TO 2 MILES SOUTHEAST OF OWINGSVILLE TO 9 MILES SOUTHEAST OF MOUNT STERLING TO 10 MILES SOUTH OF MOUNT STERLING...MOVING EAST AT 30 MPH. THE STORMS WILL BE NEAR PLUMMERS LANDING AROUND 850 AM EDT...MUSES MILLS AROUND 855 AM EDT...WALTZ AROUND 900 AM EDT...TRIPLETT AROUND 905 AM EDT...TABOR AROUND 910 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
KYZ107-119-171345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 856 AM EDT MON APR 17 2006 KYZ107-119-171345- JOHNSON-MARTIN- 856 AM EDT MON APR 17 2006 ...STRONG THUNDERSTORM TO AFFECT THE AREA... AT 856 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF PAINTSVILLE...OR 2 MILES NORTH OF BARNETTS CREEK...MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR RIVER AROUND 905 AM EDT...HAMMOND AROUND 910 AM EDT...TOMAHAWK AROUND 915 AM EDT...INEZ AROUND 920 AM EDT...ANDY AROUND 925 AM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
Telephone poles blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500334.